Alert archive / South Dakota / Flash Flood Warnings in 2013

Flash Flood Warning 7, NWS Aberdeen, SD

June 21, 2013Codington County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 21, 2013, 4:33 PM CDT for Codington County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2013, 4:33 PM CDT (21:33 UTC)
Expired
Jun 21, 2013, 10:30 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Codington County, SD

The radar

The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:35 PM CDTFLASH FLOODWatertown, SDEMERGENCY MANAGER REPORTS MAJOR STREET FLOODING IN WATERTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-511 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WGUS53 KABR 212133
FFWABR
SDC029-220330-
/O.NEW.KABR.FF.W.0007.130621T2133Z-130622T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
433 PM CDT FRI JUN 21 2013

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1030 PM CDT

* AT 432 PM CDT...EMERGENCY MANAGEMENT REPORTED SLOW MOVING
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA WERE
  CREATING SIGNIFICANT STREET FLOODING IN WATERTOWN.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  WATERTOWN...DAKOTA SIOUX CASINO...FLORENCE...HENRY...KRANZBURG...
  RAUVILLE...SANDY SHORE STATE PARK...SOUTH SHORE...WALLACE AND
  WAVERLY.

RADAR ESTIMATES THAT TWO INCHES OF RAIN HAS ALREADY FALLEN OVER 
WATERTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4480 9708 4481 9748 4490 9750 4515 9749
      4515 9689 4513 9688 4481 9688

$$
DORN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:43 PM CDT, 50 minutes earlier.

Area forecast discussion, Jun 21, 3:43 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT FRI JUN 21 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
DUE TO ONGOING SEVERE STORMS...THIS DISCUSSION WILL BE BRIEF. A
SHORT WAVE TROUGH MOVING ALONG MID LEVEL MOISTURE GRADIENT HAS
RESULTED IN SEVERE STORMS FOR THE SE CWA. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT...BUT CAN NOT RULE OUT A TORNADO OR
TOO. ADDITIONAL SHORT WAVE ACTIVITY MOVING INTO EXTREME WESTERN
SOUTH DAKOTA...WITH ANOTHER ROUND OF STORMS POSSIBLE. WITH VERY HIGH
PWATS PLUS ONGOING CONVECTION THE EASTERN HALF OF THE CWA IS NOW
UNDER A FLASH FLOOD WATCH UNTIL 12Z SATURDAY.

INVERTED SURFACE TROUGH ALONG WITH UPPER LEVEL SUPPORT WILL RESULT
IN ANOTHER ROUND OF STRONG TO SEVERE STORMS FOR THE EASTERN CWA ON
SATURDAY. THE SURFACE LOW WILL FINALLY TRACK INTO NORTHER
MINNESOTA ON SUNDAY...WITH WRAP AROUND SHOWERS POSSIBLE.

.LONG TERM...MONDAY THROUGH FRIDAY
THE LONG TERM TRANSITIONS FROM WET TO DRY FROM MONDAY THROUGH
FRIDAY AS THE UPPER LEVEL FLOW GOES FROM SOUTHWEST TO NORTHWEST.
THE SOUTHWEST FLOW WILL BRING A COUPLE SHORT WAVES ACROSS THE
REGION FROM MONDAY THROUGH TUESDAY NIGHT. THIS WILL BRING A COUPLE
CHANCES OF THUNDERSTORMS THROUGH THIS TIME PERIOD. UPPER LEVEL
RIDGING BUILDS UP ACROSS THE WESTERN US FROM THE MIDDLE TO LATE IN
THE WEEK WITH AN UPPER LEVEL HIGH PRESSURE AREA CLOSING OFF ACROSS
THE SOUTHWEST US. THIS WILL PUT OUR AREA IN DRIER AND SOMEWHAT
COOLER NORTHWEST FLOW. VERY WARM TO HOT TEMPERATURES WILL CONTINUE
FROM MONDAY THROUGH WEDNESDAY WITH COOLER TEMPERATURES EAST IN THE
REGION FOR THURSDAY AND FRIDAY. HIGHS MAY ONLY BE IN THE MID TO
UPPER 70S EAST IN THE CWA ON FRIDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHORT WAVE TROUGH LIFTING OVER THE REGION THROUGH THE EVENING
ALONG WITH A WARM FRONT PUSHING NORTH WILL BRING NUMEROUS SHOWERS
AND THUNDERSTORMS TO THE REGION. IT LOOKS LIKE ALL TERMINALS WILL
BE AFFECTED AT OR IN THE VICINITY WITH RAIN ALONG WITH THUNDER
INTO THE EVENING HOURS AS THIS PASSES THROUGH. SOME MVFR
VISIBILITIES ALONG WITH GUSTY WINDS ARE EXPECTED WITH THE STORMS.
OTHERWISE...AFTER THE STORMS PASS EXPECT VFR MOSTLY CLEAR SKIES IN
BEHIND LATER THIS EVENING AND SATURDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...SD
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 21, 5:08 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
508 AM CDT FRI JUN 21 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
508 AM CDT FRI JUN 21 2013 /408 AM MDT FRI JUN 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ALL THE INGREDIENTS WILL BE IN PLACE FOR SEVERE THUNDERSTORMS
TODAY. STORMS ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONT AND
TRACK FROM WEST TO EAST ACROSS THE REGION. LARGE HAIL...STRONG
WINDS...HEAVY RAIN AND TORNADOES ARE ALL POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY ON
SATURDAY BEFORE THE LOW PRESSURE SYSTEM MOVES OUT OF THE REGION ON
SUNDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO NEXT WEEK
HOWEVER...WITH ADDITIONAL CHANCES FOR THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

SERR

In the hours before

Local storm report, Jun 21, 3:53 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
353 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND GST     1 NW LAKE NORDEN        44.59N  97.22W
06/21/2013  E80 MPH          HAMLIN             SD   PUBLIC

&&

EVENT NUMBER ABR1300593

SCARLETT
Local storm report, Jun 21, 3:56 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
356 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             6 W HILLSIDE COLONY     44.74N  98.17W
06/21/2013  M4.00 INCH       SPINK              SD   PUBLIC

            HAILED FOR APPX 15 MINUTES...PUBLIC REPORT RELAYED FROM
            NSSL SHAVE

&&

EVENT NUMBER ABR1300594

WFO ABR
Local storm report, Jun 21, 4:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
406 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     WATERTOWN               44.91N  97.17W
06/21/2013  E70 MPH          CODINGTON          SD   EMERGENCY MNGR

            EMERGENCY MANAGER ESTIMATED WINDS TO 70 MPH NEAR LAKE
            KAMPESKA

&&

EVENT NUMBER ABR1300595

SCARLETT
Local storm report, Jun 21, 4:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     WATERTOWN               44.91N  97.17W
06/21/2013  M64 MPH          CODINGTON          SD   ASOS

&&

EVENT NUMBER ABR1300596

KG
Local storm report, Jun 21, 4:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
417 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     VIENNA                  44.70N  97.50W
06/21/2013                   CLARK              SD   EMERGENCY MNGR

            TREES DOWN BLOCKING HIWAY. TREES ALSO DOWN AT WILLOW
            LAKE. 2 TO 3 MILES EAST OF WILLOW LAKE A GRAIN BIN
            COLLAPSED.

&&

EVENT NUMBER ABR1300597

KG
Local storm report, Jun 21, 4:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
422 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     WATERTOWN               44.91N  97.17W
06/21/2013  M82 MPH          CODINGTON          SD   ASOS

&&

EVENT NUMBER ABR1300598

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:06 PM CDTSevere Thunderstorm WarningABRDewey54 min
Jun 20, 8:32 PM CDTSevere Thunderstorm WarningABRCampbell43 min
Jun 20, 11:59 PM CDTFlash Flood WarningABRRoberts6 hr
Jun 21, 1:39 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin51 min
Jun 21, 10:48 AM CDTSevere Thunderstorm WarningABRJones57 min
Jun 21, 11:45 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley60 min
Jun 21, 12:03 PM CDTSevere Thunderstorm WarningABRCorson27 min
Jun 21, 12:25 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley, Sully65 min
Jun 21, 12:35 PM CDTSevere Thunderstorm WarningABRCorson40 min
Jun 21, 12:45 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more60 min
Jun 21, 12:55 PM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully65 min
Jun 21, 12:59 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink61 min
Jun 21, 1:25 PM CDTTornado Warning Tornado observedABRSpink35 min
Jun 21, 1:33 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde57 min
Jun 21, 1:45 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Spink45 min
Jun 21, 1:52 PM CDTTornado WarningABRHand, Spink23 min
Jun 21, 1:57 PM CDTSevere Thunderstorm WarningABRSpink48 min
Jun 21, 2:01 PM CDTFlash Flood WarningABRSpink6 hr
Jun 21, 2:03 PM CDTTornado WarningABRSpink27 min
Jun 21, 2:09 PM CDTSevere Thunderstorm WarningABRClark, Codington51 min
Jun 21, 2:11 PM CDTTornado WarningABRHand, Spink19 min
Jun 21, 2:12 PM CDTTornado WarningABRSpink33 min
Jun 21, 2:18 PM CDTFlash Flood WarningABRFaulk, Hand, Hyde, Spink6 hr
Jun 21, 2:38 PM CDTTornado WarningABRClark, Spink37 min
Jun 21, 2:44 PM CDTSevere Thunderstorm WarningABRClark, Spink61 min
Jun 21, 2:58 PM CDTTornado Warning Tornado observedABRClark, Spink32 min
Jun 21, 3:21 PM CDTTornado Warning Tornado observedABRClark, Hamlin24 min
Jun 21, 3:26 PM CDTTornado Warning Tornado observedABRClark34 min
Jun 21, 3:33 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin42 min
Jun 21, 3:41 PM CDTTornado WarningABRCodington, Deuel, Hamlin34 min
Jun 21, 3:43 PM CDTTornado WarningABRClark, Codington, Deuel, Hamlin32 min
Jun 21, 3:56 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin64 min
Jun 21, 4:40 PM CDTSevere Thunderstorm WarningABRCodington, Grant50 min
Jun 21, 4:49 PM CDTSevere Thunderstorm WarningABRGrant, Roberts41 min
Jun 21, 5:12 PM CDTSevere Thunderstorm WarningABRGrant, Roberts48 min

Nearby

Flash Flood Warnings in South Dakota, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.